Heroin is a deadly and dangerous drug. Even when users want to quit it can be difficult due to the severe detox and withdrawal symptoms that heroin users are likely to experience when they stop using. There’s no question that heroin detox can be an unpleasant experience, but a little knowledge can teach you that it’s also manageable.
Let’s find out what symptoms to expect during heroin detox including physical symptoms, psychological symptoms, and the best ways to get past these obstacles. Heroin withdrawal can be one of the most difficult trials of your life, but it leads to the path of recovery – heroin leads six feet under.
Acute Heroin Detox
All heroin users will go through a detox period though what symptoms are experienced depend on the person and their heroin habits. Acute withdrawal is the hours and days after heroin has left your system or during a tapering detox method. Acute withdrawal is more popularly known as being dopesick and can present several types of symptoms.
If you’ve ever had the flu or a nasty cold, you have a taste of what physical symptoms you’ll experience during heroin detox.
- Severe aches and pains, especially in joints.
- Cold sweats
- Nausea and vomiting
- GI distress
The psychological symptoms can get overshadowed by the physical but are painful on their own and continue longer than bodily aches and pains.
- Mood swings
- Depression – You may find yourself in a deep funk during heroin detox. Luckily most will see their depression lifted with continued treatment though it can present for several months after stopping heroin.
Factors in Heroin Detox
How you experience symptoms of heroin detox depend on many different factors including your health and genetic makeup, but two primary factors of withdrawal are the amount of use and length of use.
The more heroin or more potent heroin you use, the more your brain becomes chemically dependent and the more severe detox symptoms will be. The longer the history of heroin abuse, the worse the detox and withdrawal will be. Those who have used heroin chronically and heavily are the most likely to experience severe symptoms of heroin detox. Don’t think you’re off the hook if you’ve only been using for a short time – anyone can experience severe heroin detox symptoms.
Can You Die from Heroin Detox?
You cannot die from heroin detox though detox can present dangerous situations. The old saying in recovery is, “You can’t die from heroin withdrawal, but you’ll wish you were dead.” Like it’s unsafe to drive or operate heavy machinery if your mind is clouded, it’s unsafe to do several activities while detoxing from heroin due to trouble focusing and other symptoms.
Treating Acute Heroin Detox
The most proven method of treating heroin detox is under the care of an addiction treatment center. Though you can’t die from heroin withdrawal, the signs and symptoms associated with it are extremely uncomfortable. The more extreme your withdrawal symptoms, the less you’ll be able to focus on your recovery and the next steps on your path to a heroin-free life.
Modern treatment facilities utilize a tapering method to slowly wean your brain and body off heroin using mild opioids or other medication. A tapering detox method will cause less severe withdrawal symptoms though anyone detoxing from heroin will experience some symptoms – regardless of treatment. The idea is not a pain-free experience but damage control to keep your detox as comfortable as possible. Recovering and weaning slowly have shown much better results for recovery than trying to go cold turkey.
After detox, you can choose to remain in the detox facility for further treatment in inpatient therapy, switch to an outpatient treatment like intensive outpatient therapy, or go it on your own. Once your mind has been cleared you’ll be able to take the next steps in continued sobriety though there’s one more monster ahead of you – and it has PAWS.
Post-Acute Withdrawal Syndrome
Post-acute withdrawal syndrome (PAWS) are withdrawal symptoms that can last weeks, months, and even years after the user ceases heroin. Heroin can destroy your body and damage pathways in your brain which will take time to heal. During this healing and repair, someone in recovery will continue to experience symptoms, mostly psychological. Symptoms of PAWS include:
- Mood Swings
- Relapse – Relapse is, unfortunately, a part of PAWS. Some simply cannot handle the symptoms and will turn back to heroin.
Treating Post-Acute Withdrawal Syndrome
Acute heroin withdrawal varies in individuals and the same applies to PAWS. The level of treatment depends on how bad you’re suffering. No matter the severity, PAWS can be managed to avoid relapse. Initial treatment of PAWS begins shortly after acute withdrawal in an inpatient treatment facility or detox clinic. Initial treatment includes teaching self-help and management techniques and education on heroin addiction.
Secondary treatment for PAWS depends on the individual. Some may choose an intensive outpatient program for its numerous benefits and intensity while others may opt for simple therapy. Treatment for PAWS includes further education, self-motivation techniques, mindfulness, meditation, self-psychology techniques like cognitive behavioral therapy, and more. The more treatment the individual seeks – the more likely they will be successful in long-term recovery.
If You Need Heroin Detox
As referenced above the best approach to heroin detox is through a professional treatment facility. Heroin addiction usually ends in the inside of a jail cell or the cold basement of a morgue. If you or a loved one needs heroin detox you need to reach out before the worst happens. Pick up the phone or head online to figure out how you can help in heroin detox today.
From the JourneyPure team where we get to explore a wide variety of substance abuse- and mental health-related topics. With years of experience working alongside those suffering from substance abuse and mental health issues, we bring important messages with unparalleled knowledge of addiction, mental health problems, and the issues they cause.